Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map
Self-Assessment Questions

Infectious Diseases


Answer 2
  1. Discontinue levofloxacin and administer IV cefepime and vancomycin. Because this patient has become febrile, cefepime and vancomycin should be initiated for broader coverage for a potential infection with methicillin-resistant S. aureus. Cefepime is an appropriate broad-spectrum agent for neutropenic fever. Vancomycin should be added when a hospitalized patient has evidence of a line infection (ie, discomfort and erythema around catheter site). Continuing levofloxacin is not indicated in this case because the patient is considered high-risk for complications (ie, absolute neutrophil count < 100 cells/µL, peak temperature > 39°C, and evidence of a catheter-site infection). Levofloxacin has excellent bioavailability, and thus there is no added benefit with changing oral administration to IV administration if oral medication is well-tolerated.2

    REFERENCE
    2. Hughes WT, Armstrong D, Bodey GP, et al. 2002 guidelines for the use of antimicrobial agents in neutropenic patients with cancer. Clin Infect Dis 2002; 34:730–51.

Click here to return to the questions

 

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 11/20/08 • nvf